Colorado, 2014

Hail in Colorado, July 2, 2014

July 2, 2014 · NWS PUB · 1 event in 1 county or zone

A strong storm produced nickel size hail in northeast Saguache County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A strong storm produced nickel size hail in northeast Saguache County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 2:17 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 2, 2:17 PM MST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
317 PM MDT WED JUL 2 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 317 PM MDT WED JUL 2 2014

...HEAT RETURNS TOMORROW...

HOPE YOU ENJOYED THE BRIEF RESPITE FROM JULY HEAT...SINCE IT WILL BE
BACK WITH US TOMORROW AND BEYOND. AS OF 2 PM MDT...FINALLY STARTING
TO SEE THE CLOUD DECK OVER THE ERN PLAINS ERODE...AND WITH SEVERAL
MORE HOURS OF HEATING SHOULD SEE TEMPS RISE INTO THE 70S THIS
AFTERNOON ALONG THE I-25 CORRIDOR. CONVECTION IS JUST STARTING TO
GET GOING OVER THE MTS.WILL SEE THE BEST CHANCE FOR STORMS OVER SRN
PORTIONS OF THE CWA...GENERALLY SOUTH OF 50 BUT WITH THE BEST
COVERAGE S OF HGWY 160. A WEAK DISTURBANCE WILL MOVE INTO WRN CO
TONIGHT...SO CANNOT RULE OUT CONTINUED CONVECTION
OVERNIGHT...ESPECIALLY OVER THE SRN ZONES. SO...WILL KEEP LOW POPS
IN OVERNIGHT. BUT NOT EXPECTING TOO MUCH IN THE WAY OF STRONG
ACTIVITY OVER THE PLAINS SINCE THE FORCING IS PRETTY WEAK. LATEST
HIGH RES MODEL DATA HAS PRETTY SPARSE COVERAGE OVER OUR CWA
TONIGHT...EXCEPT OVER THE SOUTHERN SANGRES AND SPANISH PEAKS AREA.

TOMORROW...COULD SEE SOME LOCALIZED MORNING STRATUS...BUT OVERALL
NOT EXPECTING MUCH IN THE WAY OF DENSE MORNING CLOUD COVERAGE...SO
WE WILL GET CONSIDERABLY WARMER WITH H7 TEMPS RISING ABOVE 15 DEG C
BY AFTERNOON. WILL GO SLIGHTLY BELOW MOS...BUT THAT STILL PUTS THE
PLAINS IN THE LOWER TO POSSIBLY MID 90S. WITH THE INCREASED
HEATING...AFTERNOON AND EVENING STORMS ARE MORE LIKELY AND WILL BE
STRONGER AND MORE WIDESPREAD. WILL HAVE TO KEEP A CLOSE EYE ON THE
BURN SCARS AS LOCALIZED HEAVY RAIN WILL BE A CONCERN ESPECIALLY IN
THE AFTERNOON. ROSE

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 317 PM MDT WED JUL 2 2014

...WARMING AND DRYING TREND CONTINUES INTO THE HOLIDAY WEEKEND...

THURSDAY NIGHT-MONDAY...MODELS CONTINUE TO INDICATE A LARGE UPPER
HIGH ACROSS THE DESERT SW WILL SLOWLY BUILD EAST ACROSS THE ROCKIES
INTO THE UPCOMING WEEKEND...LEADING TO A WARMING AND SLOW DRYING
TREND ACROSS AREA...AS MAIN SUBTROPICAL MOISTURE PLUME ACROSS THE
OLD MEXICO IS SHUNTED NORTH AND WEST OF THE STATE. THERE IS ENOUGH
MID AND UPPER LEVEL MOISTURE ACROSS WESTERN NEW MEXICO AND
UNDERNEATH THE BUILDING RIDGE...ALONG WITH AN EMBEDDED SHORT WAVE
DIVING DOWN THE BACKSIDE OF THE RIDGE ACROSS THE NORTHERN HIGH
PLAINS...TO SUPPORT ISOLATED TO HIGH END SCATTERED SHOWERS ACROSS
THE AREA THURSDAY EVENING AND AGAIN FRIDAY AFTERNOON AND EVENING.
THE BEST COVERAGE STORMS...MAINLY HIGH BASED PRODUCING LIGHTNING...
GUSTY WINDS AND LITTLE RAINFALL...OVER AND NEAR THE HIGHER
TERRAIN...WITH A FEW STRONGER STORMS POSSIBLE OVER THE FAR SE PLAINS
WITH BETTER LOW LEVEL MOISTURE. BY SATURDAY...FLOW ALOFT BECOMES
MORE NORTHERLY WITH DRIER AIR ENTRAINED WITHIN THE FLOW...WHICH
LOOKS TO CONTINUE INTO EARLY NEXT WEEK. THERE WILL BE ENOUGH
MOISTURE IN PLACE UNDER THE RIDGE FOR DAILY CHANCES OF ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS...WITH MOST STORMS TIED TO
AREAS OVER AND NEAR THE HIGHER TERRAIN. WARMING ALOFT THROUGH THE
PERIOD...SHOULD BOOST HIGHS BACK TO ABOVE SEASONAL AVERAGES WITH
HIGHS IN THE 90S TO LOWER 100S ACROSS THE EASTERN PLAINS AND MAINLY
70S AND 80S ACROSS THE HIGHER TERRAIN.

TUESDAY-WEDNESDAY...AN UPTICK IN THUDERSTORM COVERAGE AND INTENSITY
STILL LOOKS TO BE IN THE OFFING AS MODELS CONTINUE TO INDICATE
SUBTROPICAL MOISTURE PLUME SLOWLY MOVING BACK INTO THE DESERT SW AND
INTO WESTERN COLORADO...AS EMBEDDED SHORTWAVES DIVING DOWN THE BACK
SIDE OF THE HIGH ACROSS THE HIGH PLAINS. WITH MORE EXPECTED
CONVECTION...SHOULD SEE TEMPERATURES COOLING SLIGHTLY INTO THE
MIDDLE OF NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 317 PM MDT WED JUL 2 2014

TAF SITES SHOULD REMAIN VFR THROUGH TOMORROW. CAN NOT RULE OUT SOME
LOCALIZED STRATUS THU MORNING BUT IT SHOULD BE BRIEF AND ISOLD. MAIN
CONCERN WILL BE POTENTIAL FOR LOCALLY HEAVY RAIN IN STORMS THU
AFTERNOON. COULD SEE SOME BRIEF RESTRICTIONS TO VIS AND LOCALLY GUSTY
WINDS FROM THE STRONGER STORMS...ESPECIALLY AFTER 20Z THU AND THROUGH
THE EARLY EVENING. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ROSE
LONG TERM...MW
AVIATION...ROSE
Hazardous weather outlook, Jul 2, 10:56 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1156 AM MDT WED JUL 2 2014

COZ058>089-093>099-031800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1156 AM MDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING OVER THE PLAINS...AND SCATTERED STORMS WILL BE POSSIBLE
OVER THE SOUTHERN MOUNTAINS. THE MAIN THREATS FROM STORMS
WILL BE LIGHTNING AND LOCALLY GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAILY AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED...PRIMARILY
ACROSS AND NEAR THE MOUNTAINS. THE MAIN CONCERNS WILL BE LOCALLY HEAVY
RAIN AND LIGHTNING. AREA BURN SCARS WILL BE AT RISK BECAUSE OF THE
SLOW MOVEMENT OF STORMS AND HEAVY RAIN POTENTIAL. A FEW STORMS
COULD PRODUCE MARGINALLY SEVERE HAIL AND DAMAGING WINDS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

44/44

In the hours before

Special weather statement, Jul 2, 2:11 PM MST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
311 PM MDT WED JUL 2 2014

COZ065>071-022215-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-SOUTHERN SAN LUIS VALLEY-
311 PM MDT WED JUL 2 2014

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

EAST CENTRAL MINERAL COUNTY IN SOUTH CENTRAL COLORADO...
CONEJOS COUNTY IN SOUTH CENTRAL COLORADO...
RIO GRANDE COUNTY IN SOUTH CENTRAL COLORADO...
SOUTHWESTERN COSTILLA COUNTY IN SOUTH CENTRAL COLORADO...
SOUTH CENTRAL SAGUACHE COUNTY IN CENTRAL COLORADO...
SOUTHWESTERN ALAMOSA COUNTY IN SOUTH CENTRAL COLORADO...
THIS INCLUDES...
MONTE VISTA...DEL NORTE...MANASSA...SANFORD...LA JARA...ANTONITO...
ROMEO...SOUTH FORK...CAPULIN...LA GARITA...WAGON WHEEL GAP...
CONEJOS...BOUNTIFUL...ORTIZ AND PLATORO.

THE WEATHER SYSTEM OVER COLORADO WILL FAVOR THE DEVELOPMENT OF
SHOWERS OR THUNDERSTORMS AND THESE WEAK FUNNEL CLOUDS FOR THE NEXT
FEW HOURS.

THESE WEAK FUNNELS CAN EXTEND THOUSANDS OF FEET DOWN FROM THE BASE OF
THE PARENT CLOUD...AND TYPICALLY LAST FOR ONLY A FEW MINUTES...THEN
DISSIPATE.  HOWEVER...ON RARE OCCASIONS...THEY CAN BRIEFLY REACH THE
GROUND AND CAUSE MINOR DAMAGE.

IF YOU ARE IN COLORADO...BE ALERT FOR THE POSSIBILITY OF SEEING A
FUNNEL CLOUD...AND IF YOU DO...CALL YOUR LOCAL LAW ENFORCEMENT
AGENCY...AND THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE.  IF YOU ARE A WEATHER SPOTTER FOR THE NATIONAL WEATHER
SERVICE IN PUEBLO...PLEASE CALL OUR OFFICE DIRECTLY IF YOU SPOT A
FUNNEL CLOUD.

IF A FUNNEL CLOUD COMES CLOSE TO THE GROUND NEAR YOU...GO TO A PLACE
OF SAFETY...PREFERABLY IN A STURDY BUILDING.

SR
Special weather statement, Jul 2, 2:20 PM MST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT WED JUL 2 2014

COZ067-068-022145-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT CO-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT CO-
320 PM MDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MINERAL...
NORTHWESTERN CONEJOS AND SOUTHWESTERN RIO GRANDE COUNTIES UNTIL 345
PM MDT...

AT 319 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WOLF CREEK PASS...OR 42 MILES NORTH OF
DULCE...MOVING SOUTH AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
MINERAL...NORTHWESTERN CONEJOS AND SOUTHWESTERN RIO GRANDE COUNTIES.

LAT...LON 3761 10676 3764 10665 3741 10647 3735 10667
      3737 10669 3740 10667 3740 10671 3754 10683
TIME...MOT...LOC 2119Z 340DEG 22KT 3750 10671

ETP
Special weather statement, Jul 2, 3:56 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
456 PM MDT WED JUL 2 2014

COZ076-077-022330-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT CO-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT CO-
456 PM MDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FREMONT COUNTY UNTIL
530 PM MDT...

AT 454 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
VERY STRONG THUNDERSTORM 9 MILES NORTHWEST OF WAUGH MOUNTAIN...OR 52
MILES WEST OF COLORADO SPRINGS...MOVING SOUTHEAST AT 10 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM. PERSISTENT ROTATION WAS NOTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WAUGH MOUNTAIN.

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE...SO BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

LAT...LON 3867 10551 3850 10578 3869 10585 3870 10557
TIME...MOT...LOC 2254Z 320DEG 8KT 3872 10578

HODANISH
Special weather statement, Jul 2, 5:26 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
626 PM MDT WED JUL 2 2014

COZ065-069-072-073-030100-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT CO-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO-
626 PM MDT WED JUL 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER...
NORTHEASTERN SAGUACHE AND SOUTHWESTERN FREMONT COUNTIES UNTIL 700 PM
MDT...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER VILLA GROVE...OR 53 MILES NORTH OF
ALAMOSA...MOVING SOUTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VILLA GROVE.

LAT...LON 3824 10611 3832 10603 3826 10576 3802 10592
TIME...MOT...LOC 0025Z 296DEG 21KT 3823 10597

HODANISH

The radar

The Pueblo radar (KPUX), 165 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Saguache

When
July 2, 5:41 PM MST to 5:46 PM MST
Where
Saguache County, 5.81 mi WSW of Villa Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
38.220, -106.050

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521606.